A Rare Cause of Confusion: Steroid-Responsive Encephalopathy Associated with Autoimmune Thyroiditis
KeywordsConfusion, encephalopathy, anti-TPO antibodies
An 81-year-old female patient required numerous admissions for symptoms of confusion, visual hallucinations, myoclonus and seizures, which were treated as stroke, infections and viral encephalitis with some improvement after treatment but with recurrence that caused her to be readmitted to hospital. On the last admission, she was found to have very high antithyroid antibodies and a diagnosis of Hashimoto’s encephalopathy was made, with an overwhelming response to steroids.
Ferracci F, Bertiato G, Moretto G. Hashimoto'encephalopathy: epidemiologic data and pathogenetics considerations, J Neurol Sci 2004;217:165–168.
Chong JY, Rowland LP, Utiger RD. Hashimoto encephalopathy: syndrome or myth? Arch Neurol 2003;60:164–171.
Duffey P, Yess S, Reid IN, Bridges LR. Hashimoto's encephalopathy: post-mortem findings after fatal status epilepticus, Neurology 2003;61:1124–1126.
de Holanda NCP, Dantas de Lima D, Borges Cavalcanti T, Salgado Lucena C, Bandeira F. Hashimoto's encephalopathy: systematic review of the literature and an additional case, J Neuropsychiatr Clin Neurosci 2011;23:384–390.
Lee SW, Donlon S, Caplan JP, Steroid responsive encephalopathy associated with autoimmune thyroiditis (SREAT) or Hashimoto's encephalopathy: a case and review, Psychosomatics 2011;52:99–108.
Kothbauer-Margreiter I, Sturzenegger M, Komor J, Baumgartner R, Hess CW. Encephalopathy associated with Hashimoto thyroiditis: diagnosis and treatment, J Neurol 1996;243:585–593.
Issue: Vol. 2 No. 1 (2015) (view)